Hail, Lancaster
- When
- August 11, 1:45 PM EST
- Where
- Lancaster County, Quarryville
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -76.167
Thunderstorms produced quarter size hail /1.00 inch/ in Quarryville.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 9:50 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1050 AM EDT WED AUG 11 2004 .SHORT TERM (THIS AFTERNOON AND THIS EVENING)... SFC COLD FRONT RESUMING ITS EASTWARD PUSH TOWARD THE CENTRAL RIDGE AND VALLEY REGION OF PENN LATE THIS MORNING AS DEEPER BOUNDARY LAYER MIXING DEVELOPS. STRONG...100 KT UPPER JET MAX WILL MOVE NORTHEAST ACROSS THE OHIO RIVER VALLEY LATER TODAY...HELPING TO SLOW THE FRONT AS SFC WIND ACROSS THE LOWER SUSQ VALLEY HOLD THEIR DIRECTION...OR BACK A BIT TO THE SSE IN THE 5 TO 15 MPH RANGE. RAISED POPS FOR THE ENTIRE SUSQ VALLEY FOR THIS AFTERNOON INTO THE 50-70% RANGE...WITH WEB BASED QPF GRIDS IN THIS AREA NOW PAINTED WITH 0.50-1.00 BY 00Z TONIGHT. SFC BASED LIFTED INDICES DROPPING TO NEAR -7 AND INCREASING SHEAR INDICATE A RATHER HIGH POTENTIAL FOR SCATTERED SEVERE TSRA OVER THE SUSQ VALLEY (PARTICULARLY OVER THE LOWER SUSQ VALLEY). AFTER THIS CURRENT CONVECTIVE EVENT...WELL BE SHIFTING OUR FOCUS MORE TWD THE POTENTIAL OF WIDESPREAD HEAVY RAIN ACROSS OUR EASTERN ZONES FROM THE 2 TROPICAL STORMS ROAMING THE GULF AND NW CARIBBEAN...AS SHORT WAVE ENERGY DIGS SE FROM THE NRN PLAINS AND AMPLIFIES THE PRESENT UPPER GREAT LAKES TROUGH AND CARRIES THE ABOVE FEATURES NORTHEAST NEAR THE EAST COAST. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 AM EDT WED AUG 11 2004 AVIATION... WIDE RANGE IN CONDITIONS UNTIL MID MORNING. AREAS THAT HAD RAIN ON TUE...AND HAVE LIGHT WINDS AT THE CURRENT TIME...WILL HAVE FOG...SOME DENSE... WHILE OTHER AREAS THAT KEEP A SLIGHT BREEZE...WILL LIKELY REMAIN VFR. MAINLY VFR BY MID TO LATE MORNING...AS SW FLOW SHOULD HELP MIX OUT MOISTURE AND HAZE. STILL SOME SHOWERS AND STORMS THIS AFTERNOON/EVENING...THUS A FEW AREAS WILL SEE IFR/MVFR IN THE HEAVIER STORMS. VFR EARLY ON TONIGHT...BUT SOME SPOTS WILL HAVE MVFR AND IFR CONDITIONS LATER TONIGHT...AS WINDS DIE DOWN LATE. SHORT TERM (TODAY)... NEARLY STATIONARY FRONT LOCATED FROM A KBUF-KBFD-KZZV LINE AND WILL BE THE FOCUS FOR ADDITIONAL SCATTERED CONVECTION...MAINLY THIS AFTERNOON. STRONG H5 SHORTWAVE AND ITS ASSOCIATED 110+ KT 250 MB JET STREAK WILL FOCUS MAJORITY OF FORCING FOR UPWARD VERTICAL MOTION WEST AND NORTH OF OUR FORECAST AREA THIS AFTERNOON INTO TONIGHT. BUT WITH PROXIMITY OF SFC BOUNDARY...PWS IN EXCESS OF 1.00 AND SFC CONVERGENCE ON THE PERIPHERY OF THIS DISTURBANCE...WL CARRY SCATTERED CHANCE POPS EVERYWHERE FOR THIS AFTERNOON AND TONIGHT. SIMILAR TO YESTERDAY...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HAIL...ESPECIALLY OVER THE WEST WHERE VERTICAL WIND SHEAR INCREASES THIS AFTERNOON/EVENING. THIS SHORTWAVE WILL HELP NUDGE THE FRONT FARTHER EAST...TO A POSITION BISECTING THE STATE BY TONIGHT. LONG TERM (TONIGHT THROUGH TUESDAY)... STRONG SHORTWAVE DIVING INTO THE NORTHERN PLAINS TONIGHT WILL HELP TO LIFT OUT H5 GLAKS CLOSED TROF. BUT INSTEAD OF AN OPEN WAVE TO TAKE ITS PLACE...NEW SOLUTIONS INDICATE A RELOADING OF THE CUTOFF MAINTAINING THE SOUTHWEST FLOW ALOFT EAST OF THE TROF AXIS...AND LEAVING US SUSCEPTIBLE TO TWO TROPICAL SYSTEMS CURRENTLY IN THE GULF OF MEXICO AND CARIBBEAN...T.S. BONNIE AND T.S. CHARLIE (WHICH IS FORECAST TO BECOME A HURRICANE BEFORE MAKING LANDFALL THIS WEEKEND IN THE NORTHEAST GULF COAST. AS PER COORD. WITH SURROUNDING OFFICES...UPPED POPS TO LIKELIES FOR THU NGT INTO FRI AS BONNIES MOISTURE REACHES THE FORECAST AREA. WHILE LATEST GFS TRACKS CHARLIE UP THE COAST IN BONNIES FOOTSTEPS...CURRENT MODEL FORECASTS HAVE CHARLIE FAR ENOUGH AWAY FROM CENTRAL PA TO PRODUCE A FLOOD THREAT SAT NGT/SUN. LOWER TO MIDDLE SUSQ. COULD BE SEVERELY AFFECTED GIVEN A MINOR CHANGE TO THIS FORECAST TRACK...SO CLOSE ATTENTION SHOULD BE PAID THROUGHOUT THE WEEK AND THIS WEEKEND ON CHARLIES PROGRESS. DUE TO DATA PROBLEMS/LATE ARRIVAL OF MODELS THIS MORNING...NO CHANGES BEYOND SUN TO GOING GRIDS/FORECAST. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 401 AM EDT WED AUG 11 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-111754- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND... BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD... BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD... COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE... DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN... ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER... HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON... JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT... LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN... LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY... MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG... MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL... MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND... NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE... PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE... SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR... ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA... THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN... WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET... WINDBER AND YORK 401 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN PORTIONS OF CENTRAL PENNSYLVANIA TODAY...EAST OF A SLOW MOVING COLD FRONT PUSHING INTO WESTERN SECTIONS OF THE STATE. .DAY ONE...TODAY: .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS. TROPICAL STORM BONNIE...CURRENTLY OVER THE GULF OF MEXICO...IS EXPECTED TO LIFT NORTHWARD ALONG THE MID ATLANTIC COAST THURSDAY NIGHT AND FRIDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH... PERHAPS REACHING INTO CENTRAL AND EASTERN PORTIONS OF CENTRAL PENNSYLVANIA LATE THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM CHARLIE...CURRENTLY OVER THE WESTERN CARRIBBEAN...IS EXPECTED TO REACH THE FLORIDA GULF COAST ON SATURDAY...MOVING NORTHWARD TO THE MID ATLANTIC COAST SATURDAY AFTERNOON. AGAIN...A LOCALLY HEAVY RAIN THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH SATURDAY AFTERNOON AND NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1214 PM EDT WED AUG 11 2004 PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-112354- ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN LYCOMING PA- NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA- SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA- 1214 PM EDT WED AUG 11 2004 ...SEVERE WEATHER OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SUSQUEHANNA VALLEY OF PENNSYLVANIA. A SLOW MOVING COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA WILL AGAIN BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH STRONG AND POTENTIALLY DAMAGING WIND GUSTS AND HAIL POSSIBLE. BRIEF HEAVY RAINFALL WITH LOCAL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS WELL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 107 PM EDT WED AUG 11 2004 PAZ028-036-041-042-046-049>053-056>059-063>066-120000- ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 107 PM EDT WED AUG 11 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...JUNIATA... LANCASTER...LEBANON...LYCOMING...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. A SLOW MOVING COLD FRONT WILL INTERACT WITH A WARM AND HUMID AIRMASS ACROSS THE SUSQUEHANNA VALLEY...BRINGING THE CHANCE FOR SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY RAIN COULD LEAD TO SOME FLOODING PROBLEMS SHOULD SEVERAL THUNDERSTORMS AFFECT A SPECIFIC LOCATION WITHIN A FEW HOUR PERIOD. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LARGE HAIL OF THREE QUARTERS OF AN INCH OR MORE...AND WIND GUSTS OVER 58 MPH ARE POSSIBLE. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.ERH.NOAA.GOV/CTP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 217 PM EDT WED AUG 11 2004 PAZ066-111915- LANCASTER- 217 PM EDT WED AUG 11 2004 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN AND EASTERN LANCASTER COUNTY THROUGH 315 PM... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF WILLOW STREET...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR QUARRYVILLE AROUND 230 PM... GAP AROUND 300 PM AND CHRISTIANA AROUND 305 PM. VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT AN INCREASE IN THE RATE OF CLOUD TO GROUND LIGHTNING FROM THIS STORM AS IT MOVES OVER...AND TO THE EAST OF QUARRYVILLE. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Thunderstorms produced quarter size hail /1.00 inch/ in Quarryville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421033.